Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 29, 1999

Hyperglycemia and DKA

Question from Ohio, USA:

I am very concerned about my son. He is 12 years old and has had Type 1 for one year now. For the past week his blood glucose levels have been very high (300-400) and he has been spilling ketones (usually moderate). He takes his insulin and has been eating right. His doctor suggested increasing his A.M.and P.M. NPH, which we did, but he is still the same; nothing seems to work. The ketones go away after we treat them with Gatorade or Pedialyte, but just come back again. He has poison ivy and just had a shot of cortisone right before all this started. Could either the poison ivy or shot be the cause of his high blood sugar?

Answer:

Likely the ketones and high blood glucoses are related to the cortisone shot. Depending on the type of the shot, it could last a while: days to weeks.

LD